Funnel Cloud, Las Animas
- When
- May 9, 11:30 AM MST to 11:40 AM MST
- Where
- Las Animas County, Trinidad
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 9, 2:33 AM MST, 8 hours 57 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 333 AM MDT WED MAY 9 2001 MAIN FORECAST CONCERNS ARE SMALL POTENTIAL FOR MAINLY DRY TSTMS TDA-THU AND WHEN WILL THE TRUE COLD FRONT REALLY MOVE INTO ERN CWFA. ABOVE EARLY MAY AVE MAX TEMPS STILL FORECAST FOR TDA AND THU PROMOTING CONTINUED HIGH TERRAIN SNOW MELT FILLING CREEKS/RIVERS. CURRENTLY: 08Z/09 SFC ANALYSIS SHOWED LOWER 50S DEW POINTS HAVE MOVED INTO BACA CO JUST AHEAD OF LEE SIDE TROUGH IN ERN CO. LAPS SOUNDINGS IN BACA CO SUGGESTING LOW LEVEL MOISTURE REMAINING FAIRLY SHALLOW...AROUND 50MB DEEP. NEXT CYCLONIC SHEAR AXIS WAS MOVING THROUGH NRN ROCKIES PER WATER VAPOR IMAGERY/RUC 500-300MB LAYER VORT. SHEAR AXIS APPEARS TO TRAIL SWWD INTO GREAT BASIN AS THERE HAS BEEN A FEW LIGHTNING STRIKES EARLY THIS AM. LAPS SOUNDINGS INDICATING TDAS CONVECTIVE TEMP WILL BE 83-86F BELOW 5K FT MSL...IN THE 70S 5-7K FT...AND 50S/60S ABOVE 7K FT. TDA-TNGT: MAIN FEATURE TO WATCH IS THE IN-COMING ELONGATED CYCLONIC SHEAR AXIS TDA-THIS EVE. LATEST PROJECTIONS FOR MID-LEVEL SHEAR AXIS PASSAGE...FROM W-E...IS BETWEEN 21Z/09-06Z/10. SHORT RANGE MODELS ACTUALLY CLOSE TO THE SHEAR AXIS TIMING/TRACK AND ASSOCIATED 300- 200MB PV ANOMALY...SO POTENTIAL LIFTING MECHANISM SHOULD BE IN PLACE. MOISTURE STILL IN QUESTION. MODELS SUGGESTING MOISTURE WILL BE AOA 600MB AS THE SYSTEM MOVES THROUGH CWFA. WITH POTENTIAL OF DEEP MIXING...600-500MB...SHOULD BE ABLE TO MIX OUT 50S DEW POINTS IN BACA CO. DEEP MIXING WOULD PROMOTE MAX TEMPS WELL INTO THE 80S ACROSS LOWER AR RIVER VALLEY...70S NEAR PALMER/RATON RIDGES/SAN LUIS VALLEY...60S/50S MTNS. COULD GET CLOSE TO 60F AT KLXV(10.2K FT MSL) TDA. 700-500MB LAPSE RATES PROGGED TO BE 8.5-9.5 C/KM THIS AFTN/EARLY EVE. MODELS SOUNDINGS THERMAL STRUCTURE REVEALING INVERTED-V PROFILE AND DRY TSTM POTENTIAL(QPF < .10 INCHES). HIGHEST CAPE VALUES RUNNING 800-1500 J/KG IN EXTREME SERN CO. WET BULB ZERO AROUND 10.5- 11K FT MSL. IF STRONGER TSTMS DO DEVELOP IN LOW LEVEL CONVG ZONE... MAY BE CAPABLE OF PRODUCING WIND GUSTS AROUND 55 MPH AND HAIL 1/4 TO 1/2 INCH DIAMETER AND LITTLE RAINFALL. WILL MAINTAIN LOW CONDITIONAL POPS AND ADD POTENTIAL FOR SFC WIND GUSTS TO 40-45 MPH AND LITTLE RAIN. HAD A WIND GUST TO 45KTS AT KALS FROM ONLY A 20DBZ CORE AND RELATIVELY LIGHT WINDS 700-500MB LAYER. MESO-ETA HAS SHORTWAVE MOVING OUT OF ERN CO AFTER 06Z/10. CONVECTIVE CLOUD DEBRIS SHOULD DIMINISH. NOW APPEARS SFC COLD FRONT WILL REMAIN WELL N OF CWFA WITH POTENTIAL NOCTURNAL MCS ACROSS SD/NE/UPPER MIDWEST AND MAY BE TOO FAR AWAY TO WORRY ABOUT FRONTAL/OUTFLOW BOUNDARY SURGES. CURRENT FORECAST STILL ON TRACK. THU-THU NGT: MODELS HAVE NOW BACKED OFF ON ANY FRONTAL PASSAGE THU. GETTING CLOSE TO THAT TIME OF THE YEAR WHERE IT IS HARDER AND HARDER FOR COLD FRONTS TO PENETRATE SWD WITH NEAR ZONAL FLOW ALOFT. OUTSIDE OF ANY MESOSCALE SYSTEM HELPING WITH THE PUSH. PATTERN DOESNT CHANGE MUCH FROM WED...EXCEPT HARD TO FIND ANY SYNOPTIC SCALE LIFTING MECHANISM TO INITIATION DEEP CONVECTION. AIR MASS BECOMES MORE UNSTABLE WITH HEATING...BUT MOISTURE IS AGAIN MAINLY AOA 600- 500MB WITH NEAR INVERTED-V SOUNDINGS AND POTENTIAL FOR DRY TSTMS. SFC COLD FRONT PROGGED TO REMAIN ACROSS WY/NE/UPPER MIDWEST ON THU. AVN SUSPICIOUSLY A LITTLE FURTHER S WITH FRONTAL BOUNDARY AND A SFC LOW OVER SERN CO/SWRN KS. MODELS LIKELY CREATING A THERMAL LOW IN THIS AREA. ETA FURTHER N WITH SFC BOUNDARY. ANOTHER POTENTIAL NOCTURNAL MCS ACROSS NE/UPPER MIDWEST THU NGT. PLAN TO KEEP LOW CONDITIONAL POPS...BUT WILL NEED TO TWEAK MAX TEMPS UP TO NEAR WEDS POTENTIAL READINGS. EXTENDED(FRI-TUE): BOTH ETA/AVN 60-72HR TAKING SFC COLD FRONT THROUGH ERN CO EARLY FRI AND BACK IT UP AGAINST ERN CO FOOTHILLS BY FRI AFTN. LOW LEVEL MOISTURE A LITTLE BETTER AND DEEPER. 700MB THETA-E AXIS WILL BE ALONG I-25 CORRIDOR. LOW LEVEL UPSLOPE FLOW FAIRLY SHALLOW ACROSS SERN CO MTNS/PLAINS FRI AFTN. ELY FLOW SHOULD TAKE A FEW DEGS OFF THE TEMP. 250-750 J/KG CAPE BEING FORECAST AND WITH ANY WEAK MID- LEVEL SHORTWAVES MOVING THROUGH FLOW COMBINED WITH SHALLOW UPSLOPE... STILL ENOUGH THERE TO MAINTAIN SMALL POPS FOR FRI. ALL MEDIUM RANGE MODELS FORECASTING RIDGE OVER ROCKY MTNS THROUGH TUE. LATEST MRF CONTINUES TO PAINT THE PICTURE OF A DIRTY RIDGE WITH MID LEVEL MOISTURE TRAPPED IN THE RIDGE. MRF MOISTURE AND QPF MAY BE OVERDONE. HINTS OF A CDFNT FROPA ACROSS ERN CO MON NGT-TUE...BUT IT IS A LONG WAY TO DAY 7. AS USUAL...NO CHANGES TO EFP. .PUB...NONE. METZE
COZ058>081-091330- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT WED MAY 9 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT... A WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTH CENTRAL...AND SOUTHEAST COLORADO...BETWEEN 200 PM AND 1100 PM TODAY. AS THIS DISTURBANCE MOVES THROUGH COLORADO...IT WILL BE COUPLED WITH AN UNSTABLE AIR MASS AND SOME MID LEVEL MOISTURE...TO POSSIBLY TRIGGER ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE RELATIVELY DRY AND UNSTABLE NATURE OF THE ATMOSPHERE BELOW THE MID LEVEL MOIST LAYER...ANY HIGH BASED SHOWERS...OR THUNDERSTORMS...WILL BE CAPABLE OF PRODUCING SURFACE WIND GUSTS UP TO 45 MPH WITH LITTLE OR NO RAIN.
COZ058>081-092000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT WED MAY 9 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT... A WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTH CENTRAL...AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. AS THIS DISTURBANCE MOVES THROUGH THE AREA...IT WILL COMBINE WITH AN UNSTABLE AIR MASS AND SOME MID LEVEL MOISTURE...TO TRIGGER ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE RELATIVELY DRY AND UNSTABLE NATURE OF THE ATMOSPHERE BELOW THE MID LEVEL MOIST LAYER...ANY HIGH BASED SHOWERS OR THUNDERSTORMS...WILL BE CAPABLE OF PRODUCING SURFACE WIND GUSTS UP TO 45 MPH...BUT ONLY LIGHT RAINFALL OR SPRINKLES.
The Pueblo radar (KPUX), 128 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250429.